Alert archive / Nebraska / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Omaha, NE

June 15, 2009Richardson County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 15, 2009, 10:25 PM CDT for Richardson County, Nebraska. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2009, 10:25 PM CDT (03:25 UTC)
Expired
Jun 16, 2009, 3:06 AM CDT
In force
5 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Richardson County, NE

The radar

The Topeka radar (KTWX), 140 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 10:30 PM CDTFLOOD1 Ne Salem, NEWATER ACROSS GRAVEL ROAD FROM AN UNAMED CREEK THAT FLOWS INTO THE NORTH FORK OF THE BIG NEMAH RIVER JUST NE OF TOWN.
Jun 15, 10:30 PM CDTFLOOD1 Sw Salem, NEWATER ACROSS COUNTY ROAD FROM ROCK CREEK IN 2 PLACES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3104 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 160325
FFWOAX
NEC147-160930-
/O.NEW.KOAX.FF.W.0002.090616T0325Z-090616T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1025 PM CDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN RICHARDSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 430 AM CDT TUESDAY

* AT 1017 PM CDT...RAINFALL OF 2 INCHES OR MORE HAS FALLEN OVER 
EASTERN RICHARDSON COUNTY SINCE 830 PM AND ANOTHER 1/2 INCH IS 
LIKELY BEFORE THE FIRST ROUND ENDS BY 1045 PM.  AT 1015 PM BIG MUDDY 
CREEK HAD FLOODED ACROSS HIGHWAY 73 NORTH OF FALLS CITY CLOSING THE 
HIGHWAY.  ADDITIONAL THUNDERSTORMS COULD BRING HEAVY RAIN LATER 
TONIGHT.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FALLS
  CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
MISSOURI RIVER...GOOLSBY BRANCH...MUDDY CREEK...HALFBREED CREEK...
SOUTH FORK BIG NEMAHA RIVER...ROCK CREEK...BIG NEMAHA RIVER...WALNUT
CREEK...ROYS CREEK...SQUAW CREEK...PEDEE CREEK...NORTH FORK BIG
NEMAHA RIVER...DEER BRANCH...RATTLESNAKE CREEK...NOHARTS CREEK...
WINNEBAGO CREEK...COTTIER CREEK TRIBUTARY...MISSOURI RIVER
TRIBUTARY...COTTIER CREEK...HALFBREEK CREEK...BERARD CREEK...PONY
CREEK...MACKELROY CREEK...TEMPLE CREEK...SILVER CREEK AND BEADOW
CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4001 9584 4026 9560 4026 9555 4025 9552
      4025 9550 4021 9547 4019 9548 4017 9544
      4008 9539 4006 9542 4005 9542 4003 9539
      4003 9536 4000 9534

$$

CHERMOK
1 follow-up statement
000 
WGUS73 KOAX 160806
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
306 AM CDT TUE JUN 16 2009

NEC147-160820-
/O.CAN.KOAX.FF.W.0002.000000T0000Z-090616T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHARDSON NE-
306 AM CDT TUE JUN 16 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN RICHARDSON
COUNTY IS CANCELLED...

LOCAL LAW ENFORCEMENT INDICATES FLOODING ACROSS EASTERN RICHARDSON 
COUNTY HAS ENDED AND HIGHWAY 73 HAS BEEN REOPENED. RADAR INDICATES 
THAT THE HEAVIEST RAIN HAS ENDED ACROSS THE AREA...AND THUS THE 
WARNING HAS BEEN CANCELLED. 

LAT...LON 4001 9584 4026 9560 4026 9555 4025 9552
      4025 9550 4021 9547 4019 9548 4017 9544
      4008 9539 4006 9542 4005 9542 4003 9539
      4003 9536 4000 9534

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:44 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jun 15, 3:44 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
344 PM CDT MON JUN 15 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY.
FORECAST CONCERNS IN THE SHORT TERM WILL BE POTENTIAL FOR HEAVY
RAIN AND SEVERE WEATHER...AND ADDITIONAL SHOWERS AND
THUNDERSTORMS.

THE LATEST SFC ANALYSIS HAD SFC LOW PRES FM WRN SD INTO CNTRL
NEBRASKA...WITH A WRMFNT ACRS NCNTRL KS INTO NE KE THEN STATIONARY
ACRS SRN MO. IN THE LOCAL AREA...TEMPERATURES WERE IN THE
70S...WITH DEWPOINTS IN THE 60S. SOUTH OF THE WARM FRONT IN
KS...TEMPERATURES WERE IN THE UPR 80S AND LOWER 90S WITH DEWPOINTS
IN THE 60S TO LOWER 70S. OVERNIGHT...AROUND 2 INCHES RAIN FELL
ACRS OUR SOUTHERN NEB COUNTIES AND THE BIG NEMAHA CRESTED JUST
BELOW FLOODING THIS MORNING.  SO THIS AREA CANNOT SEE MUCH RAIN
AND FLASH FLOOD GUID IS AROUND AN INCH IN SPOTS.

THE LARGE SCALE PATTERN HAS A CLOSED LOW OVER MT AND THE LEAD WAVE
THAT CAME THROUGH OVERNIGHT IS UP IN MN. THE NEXT WAVE WAS OVR
UT/AZ THIS MORNING AND HAS SHIFTED TO CO DURING THE DAY. THE
MODELS DIFFER ON WHETHER OR NOT THE HEAVY RAIN WILL FALL IN KS/MO
OR MAKE IT INTO NEB/IA. WITH LARGE SCALE SYNOPTIC LIFT AND THE SFC
FRONT IN THE AREA...NEED TO CONSIDER A FLASH FLOOD WATCH FOR OUR
AREA. THE LATEST RUC LIFTS THE WRMFNT INTO SRN NEB WHILE THE NAM
KEEPS IT SOUTH. SEVERAL PARAMETERS COMING TOGETHER FOR HEAVY
RAIN...FAVORABLE THETA-E ADVECTION...MOIST INFLOW AND INSTABILITY
AND A SFC BOUNDARY IN THE AREA...DECIDED TO ISSUE A FLASH FLOOD
WATCH FOR THE COUNTIES MAINLY SOUTH OF A LINE FROM SEWARD TO
LINCOLN TO SOUTH OF RED OAK IOWA. DO EXPECT SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY CONTAIN HEAVY RAIN FARTHER
NORTH...BUT DECIDED ON THIS AREA DUE TO THE FRONT OVER THE SOUTH.
WILL ALSO NEED TO WATCH IF ANOTHER COMPLEX DEVELOPS SOUTH OVR KS
AS THIS COULD INHIBIT NORTHWARD TRANSPORT OF MOISTURE.

TSRA DEVELOP IN WRN AND CNTRL NEB TAF/THIS EVENING AND EXPAND INTO
THE FCST AREA TONIGHT. THE BUFKIT FCST SOUNDINGS FOR FBY SHOW SOME
SUPERCELL POTENTIAL AND THIS AREA HAS BEEN EXPANDED IN THE
MODERATE RISK FOR SEVERE STORMS. 40-50KTS OF 0-6KM BULK SHEAR ARE
FCST OVER SRN NEB...ALONG WITH THE HIGHEST INSTABILITY OVR THE SW
PART OF THE FCST AREA...THUS SEVERE STORMS MAY DEVELOP TONIGHT.

THE CLOSED MID LEVEL LOW MOVES INTO THE WRN DAKOTA BY MORNING AND
SHOULD SEE PRECIPITATION MOVING OUT OR NORTHEAST OF THE AREA...BUT
THEN MAY REDEVELOP DURING THE DAY AND EVENING...HOWEVER THE
COVERAGE IS NOT EXPECTED TO BE AS WIDESPREAD. COULD SEE MORE
SHOWERS WED NIGHT WITH THE UNSETTLED FLOW ALFT AND THEN WITH THE
FRONT MOVING INTO THE AREA THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY.
THE SFC FRONT WILL BE MOVING THROUGH THE FORECAST AREA THUNDAY
NIGHT WITH THE MID LEVEL TROF TRACKING ACRS THE NRN PLAINS.
ALTHOUGH THE MAIN AREA OF LIFT ASSOCIATED WITH THIS WAVE IS
EXPECTED TO EXTEND FROM MN/WI...ADDITIONAL LIFT IT EXPECTED ACRS
NEB INTO IA WITH THE FNT. FOR NOW...HAVE PLACED CHC TO LIKELY POPS
ALONG AND BEHIND THE FNT THURSDAY NIGHT WITH LINGERING SHOWERS
POSSIBLE FRIDAY. SATURDAY STILL LOOKS DRY WITH THE MID LEVEL TROF
OVR THE GRTLKS AND RIDGING OVR THE CNTRL PART OF THE COUNTRY.
ANOTHER SHORTWAVE TROF IS FORECAST TO TOP THE RIDGE SATURDAY NIGHT
THROUGH SUNDAY NIGHT...WITH THE CHC FOR MORE SHOWERS AND THUNDERSTORMS.
WITH VERY WRM MID LEVEL CAPPING TEMPERATURES IN PLACE...THINK THE
BETTER CHC FOR TSRA WILL BE ON THE PERIPHERY OF THE HOT AIR AND AT
NIGHT. WITH MODEL DIFFERENCES IN THE SHARPNESS AND TIMING OF THE
WAVES...MAY NEED TO ADD POPS FOR SATURDAY NIGHT AND SUNDAY
MORNING...AND HAVE INCLUDED CHC POPS SUNDAY NIGHT AND MONDAY MORNING.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 16/18Z.

HAVE FOCUSED THE AVIATION FORECAST ON DETERIORATING CLOUD CONDITIONS
THROUGH THE TAF PERIOD TONIGHT...AND NOT SO MUCH ON CONVECTIVE
POTENTIAL DUE TO UNCERTAINTY THAT IT WOULD OCCUR AT ANY OF THE TAF
SITES. PRECIP MOVED OUT EARLIER IN THE MORNING...AND LINGERING
STRATUS CLOUDS HAD LIFTED TO BORDERLINE MVFR CONDITIONS THRU EARLY
AFTERNOON. THE CLOUDS MAY LIFT TEMPORARILY TO VFR CONDITIONS LATE
THIS AFTERNOON...BUT AM EXPECTING CLOUDS TO LOWER BACK TO MVFR
CATEGORY THIS EVENING...AND EVENTUALLY SETTLE INTO IFR CONDITIONS BY
5-7Z WITH CIGS BELOW 1000 FEET AND VSBYS FROM 1-2SM. IF THAT
DEVELOPS...THE STRATUS SHOULD BEGIN LIFTING BY 14-15Z.

REGARDING TSRA...WHILE WE CANT RULE IT OUT LATE THIS AFTERNOON AND
EARLY EVENING AS WE HOVER NEAR THE CONVECTIVE TEMPS WITH LITTLE
CIN...NOT CONFIDENT OF WHERE OR WHEN IT WOULD OCCUR. ALSO THERE
APPEARS TO BE SOME CONVECTIVE POTENTIAL OVERNIGHT SOUTH OR NEAR THE
KLNK SITE...BUT AGAIN...DUE TO LOW CONFIDENCE THAT IT ACTUALLY WOULD
OCCUR AT THE AIRPORT...OPTED TO NOT MENTION IT AT THIS TIME.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR NEZ065-066-068-078-
     088>093.

IA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR
     IAZ090-091.

&&

ZAPOTOCNY/DEWALD
Hazardous weather outlook, Jun 15, 5:05 PM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT MON JUN 15 2009

IAZ043-055-056-069-079-080-NEZ011-012-015>018-030>034-042>045-
050>053-067-161215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-KNOX-CEDAR-
THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-CASS-
505 PM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT INTO TUESDAY MORNING AND
THEN AGAIN LATE TUESDAY AFTERNOON. THUNDERSTORMS THIS EVENING INTO
EARLY TONIGHT COULD BE SEVERE WITH LARGE HAIL THE PRIMARY
THREAT...ALTHOUGH HEAVY RAIN AND GUSTY WINDS COULD ALSO ACCOMPANY
A FEW STORMS.

MODERATELY UNSTABLE CONDITIONS THAT DEVELOPED OVER THE REGION
MONDAY AFTERNOON WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE THAT
WILL LIFT OUT OF WESTERN PLAINS ACROSS THE NEBRASKA AND SOUTH
DAKOTA BORDER.

ISOLATED STRONG THUNDERSTORMS COULD REDEVELOP OVER THE AREA LATE
TUESDAY AFTERNOON AS AFTERNOON HEATING OCCURS ON THE SOUTH SIDE OF
A LARGE AREA OF LOW PRESSURE ALOFT.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

LINGERING THUNDERSTORMS...A FEW POSSIBLY STRONG...WILL BE POSSIBLE
TUESDAY EVENING WITH ADDITIONAL THUNDERSTORM DEVELOPMENT EXPECTED
WEDNESDAY NIGHT THROUGH FRIDAY. SEVERE STORMS ARE POSSIBLE LATE
THURSDAY AND THURSDAY NIGHT AS A WARM FRONT DEVELOPS OVER THE
REGION THURSDAY FOLLOWED BY A COLD FRONT THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THERE IS A VERY SMALL CHANCE THAT SPOTTER ACTIVATION WILL BE
NEEDED THIS EVENING AND AGAIN BY LATE TUESDAY AFTERNOON.

IAZ090-091-NEZ065-066-068-078-088>093-161215-
FREMONT-PAGE-SEWARD-LANCASTER-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-
NEMAHA-PAWNEE-RICHARDSON-
505 PM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS WITH HEAVY RAINFALL
TONIGHT AND A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE AREA. IN
ADDITION...SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND
EARLY TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
SEVERE WEATHER THREATS...BUT AN ISOLATED TORNADO IS POSSIBLE THIS
EVENING...MAINLY SOUTHWEST OF A LINCOLN TO FALLS CITY LINE.

MODERATELY UNSTABLE CONDITIONS THAT DEVELOPED OVER THE REGION
MONDAY AFTERNOON WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE THAT
WILL LIFT OUT OF THE WESTERN PLAINS ACROSS NEBRASKA. IN ADDITION...A
WARM FRONT OVER NORTHERN KANSAS COULD PROVIDE A FOCUS FOR SEVERE
STORMS AND HEAVY RAIN THIS EVENING.

ISOLATED STRONG THUNDERSTORMS COULD REDEVELOP OVER THE AREA LATE
TUESDAY AFTERNOON AS AFTERNOON HEATING OCCURS ON THE SOUTH SIDE OF
A LARGE AREA OF LOW PRESSURE ALOFT.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

LINGERING THUNDERSTORMS...A FEW POSSIBLY STRONG...WILL BE
POSSIBLE TUESDAY EVENING WITH ADDITIONAL THUNDERSTORMS DEVELOPMENT
EXPECTED WEDNESDAY NIGHT THROUGH FRIDAY. SEVERE STORMS ARE POSSIBLE
LATE THURSDAY AND THURSDAY NIGHT AS A WARM FRONT DEVELOPS OVER THE
REGION THURSDAY FOLLOWED BY A COLD FRONT THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NECESSARY THIS EVENING. IN
ADDITION...SPOTTERS ARE REQUESTED TO REPORT HEAVY RAIN OR ANY
FLOODING OBSERVED TO THE NATIONAL WEATHER SERVICE.

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:29 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson25 min
Jun 15, 9:11 PM CDTSevere Thunderstorm WarningOAXNemaha, Pawnee, Richardson64 min
Jun 15, 9:59 PM CDTAreal Flood AdvisoryOAXRichardson3 hr
Jun 15, 10:32 PM CDTSevere Thunderstorm WarningOAXSeward43 min
Jun 16, 11:22 AM CDTAreal Flood AdvisoryOAXDodge43 min
Jun 16, 12:01 PM CDTRiver Flood WarningOAXDodge4 hr

Nearby

Flash Flood Warnings in Nebraska, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.